Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Des Moines, IA

June 24, 2018Carroll County, Greene County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2018, 3:19 PM CDT for Carroll County, Greene County, Guthrie County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 3:19 PM CDT (20:19 UTC)
Expired
Jun 24, 2018, 4:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:25 PM CDTHAIL 15 Ssw Bayard, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KDMX 242019
SVRDMX
IAC027-073-077-242100-
/O.NEW.KDMX.SV.W.0162.180624T2019Z-180624T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
319 PM CDT SUN JUN 24 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greene County in west central Iowa...
  Northwestern Guthrie County in west central Iowa...
  Southeastern Carroll County in west central Iowa...

* Until 400 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Coon Rapids, or 9 miles north of Guthrie Center, moving
  northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coon Rapids and Bayard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 9466 4189 9445 4167 9461 4179 9475
      4183 9474
TIME...MOT...LOC 2019Z 218DEG 7KT 4181 9457 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
3 follow-up statements
238 
WWUS53 KDMX 242024
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
324 PM CDT SUN JUN 24 2018

IAC027-073-077-242100-
/O.CON.KDMX.SV.W.0162.000000T0000Z-180624T2100Z/
Greene IA-Guthrie IA-Carroll IA-
324 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN GREENE...NORTHWESTERN GUTHRIE AND SOUTHEASTERN
CARROLL COUNTIES...

At 324 PM CDT, a severe thunderstorm was located near Coon Rapids, or
10 miles northwest of Guthrie Center, moving north at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Coon Rapids and Bayard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 9466 4189 9445 4167 9461 4179 9475
      4183 9474
TIME...MOT...LOC 2024Z 190DEG 8KT 4181 9461 

HAIL...1.50IN
WIND...60MPH
 
$$

MF
774 
WWUS53 KDMX 242043
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
343 PM CDT SUN JUN 24 2018

IAC027-073-077-242100-
/O.CON.KDMX.SV.W.0162.000000T0000Z-180624T2100Z/
Greene IA-Guthrie IA-Carroll IA-
343 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN GREENE...NORTHWESTERN GUTHRIE AND SOUTHEASTERN
CARROLL COUNTIES...

At 343 PM CDT, a severe thunderstorm was located near Coon Rapids, or
12 miles southwest of Jefferson, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. At 325pm...quarter sized hail was 
         reported near Bayard.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coon Rapids and Bayard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 9466 4189 9445 4173 9457 4179 9475
      4183 9474
TIME...MOT...LOC 2043Z 215DEG 9KT 4188 9455 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
193 
WWUS53 KDMX 242055
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
355 PM CDT SUN JUN 24 2018

IAC027-073-077-242104-
/O.EXP.KDMX.SV.W.0162.000000T0000Z-180624T2100Z/
Greene IA-Guthrie IA-Carroll IA-
355 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE...
NORTHWESTERN GUTHRIE AND SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT
400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4200 9466 4189 9445 4173 9457 4179 9475
      4183 9474
TIME...MOT...LOC 2054Z 218DEG 7KT 4190 9453 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:24 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 24, 12:24 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1224 PM CDT Sun Jun 24 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 330 AM CDT Sun Jun 24 2018

Isolated thunderstorms developed due to elevated instability
supported by warm air advection below 700 mb. The CAMs suggest an
increase in thunderstorm coverage this morning especially in the
north central counties. Will focus best POPS in favored area north
of Des Moines but will add small pops south through south central
Iowa this morning. Kept pops going over the west where convection
should become more surface based, or slightly elevated by mid
afternoon just east of the warm front.  Slightly warmer temps than
yesterday but scattered convection and clouds should keep temps down
some. The airmass is warmer compared to yesterday which will be
offset to some degree by clouds and scattered storms.

The more significant convection should remain south of Iowa tonight.
However, there will be elevated instability and increasing forcing
due to the approaching upper trough to support thunderstorm chances.
Severe weather probabilities remain higher southwest of central Iowa
tonight.

.LONG TERM.../Monday through Saturday/
Issued at 330 AM CDT Sun Jun 24 2018

.../Monday through Tuesday Night/ Confidence: Medium to High

Some uncertainties in model output for Monday with the GFS
showing more convection in the morning than the Euro model and
has a piece of energy rotating around the trough earlier than the
Euro. This will have some implications on the periodicity of
convection Monday. For now will keep some thunder across the area
Monday morning and have redevelopment into the afternoon hours
Monday as the main system swings through the area. Currently we
are outlooked for a slight risk of severe weather Monday. This
continues to seem reasonable with bulk shear increasing from 18z
through 00z... especially across portions of central and eastern
Iowa. Both the GFS/Euro are showing another wave push northeast
into the afternoon hours Monday across this area. Highs Monday
will be likely cooler due to the clouds across the region/storms
as well. Similar to yesterday the upper level low is expected to
slowly move across the region Tuesday with yet another piece of
energy swinging through during the afternoon hours. Shear/instability
parameter space, at least with the GFS shows that there may be
another period of stronger storms from central through southern/eastern
Iowa during this time on Tuesday. Certainly looks at this time
that Tuesday will not be a dry day...especially from later in the
morning through the afternoon hours. Highs Tuesday will again
remain cooler north with some modest warming across the south with
some breaks in the clouds at that time. By Tuesday evening the
system will be departing to the east with clearing conditions
expected...and temperatures falling back into the lower 60s north
to the mid to upper 60s south.

.../Wednesday through Saturday/ Confidence: High

Though the departing system will drop a weak boundary back across
the region Wednesday...warm air aloft is likely to return to the
region as another lobe of low pressure forms over Kansas. There is
agreement in the GFS/Euro that H850 temperatures will climb to the
lower 20s by afternoon...resulting in highs in the 80s to lower 90s
at that time. Aloft weak high pressure will likely keep the region
rain free. The weak frontal zone is expected to lift north Wednesday
night into Thursday morning. Both the GFS/Euro have some risk of
renewed storm development across the north/northeast overnight
though coverage appears light due to weak lift above the boundary.
Will monitor in subsequent forecasts. The bigger news for the
remainder of the week will be temperatures. Low pressure over
western Nebraska will build heat back into the region with H850
temperatures warming to +21C northeast to +27C southwest Thursday
and on Friday +23C to +25C region wide....extending into Saturday.
Current forecasts are rather conservative and expect that highs
Thursday through Saturday will range in the lower to mid 90s over
portions of the south and west. As confidence in the pattern
remaining intact develops over the next few days...the forecast will
likely more reflect this trend. Toward the end of the extended there
is some uncertainty how quickly a frontal boundary will sag back
over the state resulting in convection over portions of the forecast
area. This encompasses only a small portion of the extended so
overall confidence for the period remains high...though some
adjustments may occur for PoP on Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1224 PM CDT Sun Jun 24 2018

A small line of thunderstorms stretches from HPT to PEA with one
lone storm just east of DSM at TAF issuance with all of this
activity moving east. Focus for more storms this afternoon shifts
to western Iowa. At this time, have VCTS at FOD where confidence
is highest and VCSH at MCW and DSM this evening where there is
lower confidence. Additional storms are expected on Monday with
VCSH mentioned at OTM, DSM, and FOD, though these may be adjusted
to TS with changes to timing as well in future TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...REV
AVIATION...Ansorge
Hazardous weather outlook, Jun 24, 5:24 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
524 AM CDT Sun Jun 24 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
524 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Isolated to scattered non-severe thunderstorms will be possible
this morning over western and central Iowa. Additional strong to
severe thunderstorms will be possible over far western to southwest
Iowa overnight tonight mainly west of a line from Atlantic southeast
to near Lamoni.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Strong to severe storms will be possible Monday afternoon and
evening and again Tuesday afternoon and evening. Large hail,
damaging winds, and heavy rainfall being the primary threats.
Isolated tornadoes are possible Monday afternoon and evening.

Additional thunderstorms will be possible Wednesday night into
early Thursday morning. It is too early to determine the potential
for severe weather during that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 100 F over the southern half
of the region both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by tonight over far southwest
Iowa and again Monday and Tuesday over portions of central Iowa.

REV

In the hours before

Special weather statement, Jun 24, 2:31 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
231 PM CDT SUN JUN 24 2018

IAZ033-242030-
Sac IA-
231 PM CDT SUN JUN 24 2018

...Strong Storm over Sac County...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
Early, Wall Lake Municipal Airport, Sac City Municipal Airport and
Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 9539 4239 9487 4221 9503 4226 9532
      4247 9532 4248 9539
TIME...MOT...LOC 1930Z 201DEG 9KT 4228 9513

MF
Special weather statement, Jun 24, 2:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
240 PM CDT SUN JUN 24 2018

IAZ058-059-071>073-242045-
Guthrie IA-Adair IA-Madison IA-Dallas IA-Warren IA-
240 PM CDT SUN JUN 24 2018

...Strong Storms Developing over Central Iowa...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Guthrie Center to near
Winterset. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
West Des Moines, Waukee, Winterset, Adel, Guthrie Center, Stuart,
Earlham, Panora, De Soto, Van Meter, Lake Panorama, Redfield, Dexter,
Casey, Diamondhead Lake, Menlo, Cumming, Yale, Linden and Patterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4182 9437 4145 9368 4123 9409 4158 9468
TIME...MOT...LOC 1939Z 228DEG 21KT 4158 9454 4133 9410

MF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:31 PM CDTSpecial Weather StatementDMXSac59 min
Jun 24, 2:40 PM CDTSpecial Weather StatementDMXGuthrie, Madison65 min
Jun 24, 2:52 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison38 min
Jun 24, 3:40 PM CDTSpecial Weather StatementDMXWarren65 min
Jun 24, 4:00 PM CDTSevere Thunderstorm WarningDMXCarroll, Sac45 min
Jun 24, 4:24 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac33 min
Jun 24, 5:48 PM CDTSevere Thunderstorm WarningDMXEmmet42 min
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago27 min
Jun 24, 6:29 PM CDTFlash Flood WarningDMXHancock, Winnebago13 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.